Antral hyperplasia (AH) induced by prostaglandins (PG) has been described by us recently in 5 infants with cyanotic heart disease receiving the drug. The purpose of the present study was to analyze 14 infants diagnosed as having AH either sonographically or pathologically in an attempt to characterize the dose-response characteristics of this adverse drug reaction, its clinical course and its optimal management. Infants with AH exhibiting large gastric aspirates have received a significantly lower cumulative dose (1,633 ± 1,266 μg/kg) than those presented also with a palpable mass (3,458 ± 1,703 μg/kg), (p < 0.01). While in general there is a dose-related clinical toxicity, variability in the location of the hyperplasia can explain cases of no apparent obstruction despite large cumulative doses of PG. In asymptomatic cases the antral hyperplasia, although visualized, it did not result in gastric outlet obstruction. In all cases followed by us to date, discontinuation of the PG has resulted in resolution of the clinical and sonographic findings. Nasojejunal tube was successfully attempted in several cases, preventing surgery in these very-high-risk infants.
- Antral hyperplasia
- Gastric obstruction